Blog
About

19
views
0
recommends
+1 Recommend
0 collections
    0
    shares
      • Record: found
      • Abstract: found
      • Article: found
      Is Open Access

      A Case of Hypersensitivity Syndrome to Both Vancomycin and Teicoplanin

      Read this article at

      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          Drug hypersensitivity syndrome to both vancomycin and teicoplanin has not been previously reported. We describe here a 50-yr-old male patient with vertebral osteomyelitis and epidural abscess who developed hypersensitivity syndrome to both vancomycin and teicoplanin. Skin rash, fever, eosinophilia, interstitial pneumonitis, and interstitial nephritis developed following the administration of each drug, and resolved after withdrawing the drugs and treating with high dose corticosteroids. The vertebral osteomyelitis was successfully treated with 6-week course of linezolid without further complications. Skin patch tests for vancomycin and teicoplanin was done 2 months after the recovery; a weak positive result for vancomycin (10% aq.,+at D2 and +at D4 with erythema and vesicles; ICDRG scale), and a doubtful result for teicoplanin (4% aq.-at D2 and±at D4 with macular erythema; ICDRG scale). We present this case to alert clinicians to the hypersensitivity syndrome that can result from vancomycin and teicoplanin, with possible cross-reactivity, which could potentially be life-threatening.

          Related collections

          Most cited references 14

          • Record: found
          • Abstract: found
          • Article: not found

          Drug-induced pseudolymphoma and drug hypersensitivity syndrome (Drug Rash with Eosinophilia and Systemic Symptoms: DRESS).

          Since the first description by Saltzstein in 1959, the denomination of drug-induced pseudolymphoma was used to describe two cutaneous adverse drug reactions with a histological picture mimicking malignant lymphoma. On the basis of clinical presentation, this term includes two different patterns: (1) hypersensitivity syndrome which begins acutely in the first 2 months after the initiation of the drug and associates fever, a severe skin disease with characteristic infiltrated papules and facial edema or an exfoliative dermatitis, lymphadenopathy, hematologic abnormalities (hypereosinophilia, atypical lymphocytes) and organ involvement such as hepatitis, carditis, interstitial nephritis, or interstitial pneumonitis. The cutaneous histological pattern shows a lymphocytic infiltrate, sometimes mimicking a cutaneous lymphoma, and the mortality rate is about 10%. When organ involvement exists, corticosteroids are often prescribed with dramatic improvement. Relapses may occur. (2) drug-induced pseudolymphoma which has a more insidious beginning with nodules and infiltrated plaques appearing several weeks after the beginning of the drug without constitutional symptoms. A pseudolymphoma pattern is seen on cutaneous histological slides. Complete improvement is usual after drug withdrawal, but a delayed lymphoma is possible. To decrease the ambiguity of the denomination of hypersensitivity syndrome, we propose the term of DRESS (Drug Rash with Eosinophilia and Systemic Symptoms).
            Bookmark
            • Record: found
            • Abstract: not found
            • Article: not found

            The drug hypersensitivity syndrome: what is the pathogenesis?

              Bookmark
              • Record: found
              • Abstract: found
              • Article: not found

              Differential diagnosis of severe cutaneous drug eruptions.

              Adverse cutaneous reactions to drugs are frequent, mostly secondary to antibacterials, however, serious adverse cutaneous reactions are infrequent. Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are a spectrum of the same disease. They are the more severe drug eruptions, with a mortality around 30% for TEN. The confusion between erythema multiforme major and SJS means that erythema multiforme major is the main differential diagnosis. Skin disorders involving desquamation, in particular after pustulosis, are also common differential diagnoses. Mechanical or autoimmune blistering are also potential misdiagnoses of TEN/SJS. Hypersensitivity Syndrome (HSS) or Drug Rash with Eosinophilia and Systemic Symptoms (DRESS) is a severe cutaneous drug reaction with often a long duration of eruption and serious other organ involvement. Exfoliative dermatitis, whether caused by psoriasis, dermatitis or lymphoma, can be thought of as a differential diagnosis of DRESS/HSS. Angio-immunoblastic lymphadenopathy, viral eruption and vasculitis are other differential diagnoses of DRESS/HSS. Prompt recognition of a severe drug reaction and withdrawal of the culprit drug is often the most important therapeutic action. Alternatively, a delay in starting a specific treatment for a disease misdiagnosed as a drug eruption could be deleterious.
                Bookmark

                Author and article information

                Journal
                J Korean Med Sci
                JKMS
                Journal of Korean Medical Science
                The Korean Academy of Medical Sciences
                1011-8934
                1598-6357
                December 2006
                31 December 2006
                : 21
                : 6
                : 1108-1110
                Affiliations
                [* ]Department of Internal Medicine, Seoul National University College of Medicine, Seoul, Korea.
                []Institute of Allergy and Clinical Immunology, Seoul National University Medical Research Center, Seoul, Korea.
                []Department of Internal Medicine, Seoul National University Bundang Hospital, Seongnam, Korea.
                [§ ]Department of Internal Medicine, Gyeongsang National University, Jinju, Korea.
                Author notes
                Address for correspondence: Kyung-Up Min, M.D. Department of Internal Medicine, Seoul National University College of Medicine, 28 Yongun-dong Chongno-gu, Seou 110-744, Korea. Tel: +82.2-2072-3286, Fax: +82.2-762-9662, drmin@ 123456snu.ac.kr

                HSK and YSC equally contributed to this work.

                Article
                10.3346/jkms.2006.21.6.1108
                2721938
                17179696
                Copyright © 2006 The Korean Academy of Medical Sciences

                This is an Open Access article distributed under the terms of the Creative Commons Attribution Non-Commercial License ( http://creativecommons.org/licenses/by-nc/3.0) which permits unrestricted non-commercial use, distribution, and reproduction in any medium, provided the original work is properly cited.

                Categories
                Case Report

                Medicine

                linezolid, drug hypersensitivity, vancomycin, teicoplanin, patch tests

                Comments

                Comment on this article